MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Catalog Number 72203706
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Perforation (2001); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a cuff repair surgery, the healicoil anchor immediately fractured while it was being screwed.The procedure was completed without surgical delay using a smith and nephew back up device.No further complications were reported.Patient current status is stable.
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the material specification found that the storage requirements for the material are specified, and the material must comply with provided percentage composition specifications as measured by ash test.A clinical review states intraoperative photos and photos of the device were provided for review and confirm the fracture.The broken anchor was retrieved from the patient.The clinical root cause of the reported events cannot be determined, and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The device ifu does caution that ¿use of excessive force during insertion can cause failure of the suture anchor or insertion device.¿ no further risk to the patient is anticipated as a result of the additional bone hole.Since no further harm is anticipated no further clinical assessment is warranted at this time.Factors that could have contributed to the reported event include an impact event inconsistent with normal use or excessive force.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
H10: h2: additional information: b1, b2, b5: event description, h1.Corrected data: h6: health effect - clinical and impact code.
 
Event or Problem Description
It was reported that during a cuff repair surgery, the healicoil anchor immediately fractured while it was being screwed.All the broken pieces were retrieved from the patient using graspers.The procedure was completed without surgical delay using a smith and nephew back up device in an additional bone hole.No further complications were reported.Patient current status is stable.

Brand Name
HEALICOIL RG SA 5.5MM W/2 UB-BL CBRD BL
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17471183
Report Number1219602-2023-01418
Device Sequence Number2531478
Product Code MAI
UDI-Device Identifier00885554031416
UDI-Public00885554031416
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2024
Device Catalogue Number72203706
Device Lot Number2074228
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/19/2023
Supplement Date Received by Manufacturer08/25/2023
12/13/2023
Initial Report FDA Received Date08/07/2023
Supplement Report FDA Received Date09/04/2023
12/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexFemale